dentist !!!!!!!!!!!!!!!

Went to dentist for checkup last week and she said one of my teeth was crumbling.....normally great teeth, no probs. She thought it could be connected to pred. Im on 5mg after tapering from 40mg 18 months ago. My aches are great....no increased pain since tapering to 5. Any way dentist decided to extract tooth... not a big molar,just next to my eye tooth on lower jaw. Well !! the trouble started when she tried to remove tooth and after 2 hrs tugging and pulling she had to give up and leave root. She couldnt believe how difficult it was. She then said I will need a surgical removal of root in couple weeks. 10 days now since procedure and I am still eating paracetemol every 6 hours or so...not exceeding 8/day . The pain is horrendous in my ear and jaw and of course the socket. Been checked, no infection no dry socket just inflammation. Was wondering if it is because of pred that Im healing so slowly and should i (unwillingly) raise my pred a bit ....maybe to 7 or 8 . Help please !

13 Replies

oldestnewest
  • Hmm - glad she's not my dentist!

    If there is inflammation then a bit more pred might help that but it really is something you need to discuss with your GP. Some people find they heal slower with pred - it has never made any difference to me. I had a wisdom tooth out 18 months ago - no problems, no bleeding (and I'm on warfarin) and it healed fine.

    Have you got a Dental Hospital/Dental School within reach? They might be the people to contact and ask for advice.

  • Ouch! bumpermac, I met up with a friend just yesterday who had a swollen face due to her dentist having encountered problems during deep drilling of a tooth, which has now left my friend facing an extraction, meanwhile being left on antibiotics. I echo PMRPro's words in being grateful that she isn't my dentist - I'd never go back again! My friend isn't on Pred, but has opted to have the extraction done privately elsewhere in a few days time. You might be wise to do the same or at least follow PMRpro's suggestion of contacting a dental hospital for advice.

  • This was a new dentist who came highly recommended . I live in Ireland so private is the only way to go unless on welfare so it is not cheap ! Went to dental hospital after a week they told me it was v inflamed but no infection. I guess Ill just have to wait it out, normally I heal quickly even with pred. Ive decided to avoid the root removal for time being as long as there's no infection. I feel the pred has def not helped so will wait until taper done .........hopefully !

  • No dentist would get to spend 2 hours doing that to me without calling for back-up! Greenheath's comment reminds me - I forgot to ask if you were on alendronic acid or any of its relatives?

  • No had dexa scan and bones were ok so I chose not to take aa with my docs approval Just take calcium with vitd

  • bumpermac, I once put off surgery and left a root embedded in my gum for a very long time with the result that the gum healed over the root. I eventually had it removed in hospital when on a very low dose of Pred. I was veering towards a flare at the time, borne out by raised blood test markers, so did have to raise my steroid dose following the root extraction. Following my experience, I would just advise you not to leave the extraction for too long as my gum had to be cut to get at the stubborn root and involved quite a few stitches and antibiotics A good job done though by a highly recommended dental surgeon and no after-effects. I do hope that at least the pain you are experiencing at present soon resolves. If you do feel the need to increase the steroid dose slightly to, say, 7.5mg, that is really no big deal as you will probably find you will be able to decrease back down quite quickly to 5 again following the surgery.

  • Thanks Celtic. The dentist has said it will involve cutting gum and stitching with possible bone graft . I just thought I would like to be s bit stronger and more able for discomfort . Am a bit of a scaredy cat where my teeth are concerned !

  • Aren't we all!! Hope it all goes well when you do have it done.

  • Two hours! That sounds like torture to me. I agree that it would be advisable to go to a dental hospital if you possibly can. You have my sympathy. Teeth can be just a damn nuisance! But I'd rather have my own than otherwise.

  • I am having dental surgery soon and the dentist has advised me to increase my Pred on the day .

  • Hi Bumpermac

    How awful. I had the reverse problem.

    A recently fitted molar crown started to move. I visited the dentist and he sent me to a specialist clinic to investigate and, following lots of Xrays, they said I had three options. Remove new crown & refit; do nothing and wait to see what happened; extract crown and root. I decided on the extraction. It seemed the least worst option. So he extracted the whole thing. The root, which I asked to see, was unlike any root I ever saw. It was soft and almost jelly-like. No wonder the crown had moved! Both the dental surgeon and I were shocked. He told me it was due to Alendronic Acid and/or possibly Pred.

    He told me to be very careful with all my remaining teeth and return to him if anything further occurred.

    Since the extraction I've had irregular niggling pain where, I suppose, the jaw bone is rebuilding itself following the extraction. I am now contemplating an inplant at huge expense (if my jaw bone can take it).

    Oh the joys of medication. I dread the thought of losing further teeth.

    Best wishes

    Greenheath

  • I don't want to alarm anyone, but in view of this discussion I think it is best to be informed about osteonecrosis of the jaw being linked to taking bisphosphonates (alendronate and the like). It is rare, but a connection has been established, and people have suffered. Many of us have been urged to take bisphosphonates while we are taking prednisone so as to avoid bone density loss during long term prednisone use. You will find a lot of information if you search the Internet for "osteonecrosis of the jaw and bisphosphonates". Major dental surgery is considered a potential aggravator for this condition. Anyone who is taking bisphosphonates and has dental surgery that results in continued pain well after the surgery should go back to the dentist and press their concerns on this matter. Your dental surgeons should be aware of this rare, but established risk.

  • It is rapidly turning out to be not that rare!

    On the 3 PMRGCA forums in the UK there are several people who have had either dental problems or leg fractures which are being attributed to bisphosphonate use. To find maybe at least half a dozen such people amongst a population of less than 3,000 doesn't seem a negligible rate to me.

    Before starting on bisphosphonates all incipient major dental work should have been investigated and completed as far as possible - but it is very rarely that doctors bother to point that out. They should also check calcium and vit D levels and rectify any deficiencies. They don't do that either.

You may also like...